Anticoagulant poses higher risk for post- bleeding in VRS

Jun 15, 2011

Anticoagulation (warafin) therapy was linked to a higher risk of post vitreoretinal surgery (VRS) bleeding in comparison with antipletelet (aspirin, clopidogrel) therapy vitreoretinal.

Anticoagulation (warafin) therapy was linked to a higher risk of post vitreoretinal surgery (VRS) bleeding in comparison with antiplatelet (aspirin, clopidogrel) therapy vitreoretinal, according to a recent investigation published in the American Journal of Ophthalmology.

Dr William E. Smiddy et al., Department of Ophthalmology, Bascom Palmer Eye Institute, Miller School of Medicine, Miami, Florida, USA, conducted an observational, retrospective case control study on 213, 361 and 248 patients who underwent VRS in 1994, 2004 and 2008, respectively. The main outcome measures included the incidence of early postoperative intraocular bleeding, clinical consequences of haemorrhage and proportion using antiplatelets or anticoagulants.

The findings demonstrated that 14.6%, 28.5% and 32.3% of the patients who underwent VRS in 1994, 2004 and 2008, respectively, had received antiplatelet therapy. In patients who didn't suspend antiplatelets experienced a higher incidence of postoperative bleeding. Anticoagulant was linked to intraocular haemorrhage on the first postoperative day after vitrectomy.

The chances of increasing postoperative intraocular bleeding when using antiplatelet agents are significantly low. The use of anticoagulation therapy could be linked to a higher risk, but the consequences are not severe.

x